Hail, Iowa
- When
- May 25, 5:25 PM CST
- Where
- Iowa County, 4 mi NW of Ridgeway
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 43.041, -90.036
Scattered severe storms affected south-central Wisconsin wiht large hail and powerful downburst winds gusting to around 56 knots (65 mph). Synoptically, the storms resulted from a warm front pushing north through the area while low pressure moved norhteast through central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered severe storms affected south-central Wisconsin wiht large hail and powerful downburst winds gusting to around 56 knots (65 mph). Synoptically, the storms resulted from a warm front pushing north through the area while low pressure moved norhteast through central Minnesota. Maximum daytime temperatures reached the lower 80s - the 1st time southern Wisconsin had experienced temperatures over 80 for the season. Surface dewpoints peaked in the upper 50s to lower 60s while jet stream winds of 70 to 75 knots aided in thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 25, 2:44 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 344 PM CDT SUN MAY 25 2008 FORECAST FOCUS ON SEVERE CHANCES TONIGHT...AND TEMPERATURES TUE/WED BEHIND COLD FRONT. .TONIGHT...VORTICITY MAXIMUM OVER SE SD WILL QUICKLY MOVE E-NEWD ACROSS SRN MN AND CENTRAL WI THIS EVENING. IT WILL CATCH THE COLD FRONT AND ENCOUNTER A VERY UNSTABLE WARM SECTOR WITH LI/S OF -8 TO -12C FROM MN SWD INTO IA. LOW LEVEL CONVERGENCE AHEAD OF AND ALONG COLD FRONT WILL BE STRONGEST OVER MN WHICH IS CLOSER TO THE SFC LOW THAT IS MOVING EWD ACROSS NRN MN. GIVEN STRONG DEEP WIND SHEAR...CONFIDENT SUPERCELLS AND EVENTUAL MCS DEVELOPMENT WILL OCCUR FROM SRN MN INTO CNTRL WI BUT UNSURE HOW FAR SOUTH COVERAGE OF STORMS WILL BE. VERY WEAK CAP OVER IA BUT SFC CONVERGENCE IS WEAKER AND VORTICITY MAXIMUM TO MISS THIS AREA TO THE NORTH. BELIEVE ISOLD TO POSSIBLY SCT DEVELOPMENT WILL OCCUR OVER IA BUT NOT ORGANIZE INTO MCS. SOME OF THESE STORMS SHOULD HOLD TOGETHER TO AFFECT THE CWA WHILE THE EXPECTED MCS TO THE NORTH COULD CLIP THE NRN CWA. FCSTD LIKELY POPS IN THE FAR NORTH AND FAR WRN CWA BUT WITH CHANCE ELSEWHERE DUE TO UNCERTAINTY OF COVERAGE. DID ADD SEVERE WORDING IN SOUTH CENTRAL WI. 0-6 KM SHEAR OF 40-50 KTS AND EVENTUAL MLCAPE VALUES OF 1000-1600 J/KG ONCE WARM SECTOR ARRIVES WILL SUPPORT SUPERCELLS AND/OR LINE SEGMENTS. ISOLD TORS POSSIBLE GIVEN LOW LCLS IN WARM SECTOR AND 0-1 KM SHEAR OF 20-30 KTS. .SHORT TERM...LINGERING SHOWERS AND THUNDERSTORMS SHOULD END AS PRE- FRONTAL TROF MOVES EAST OF CWA MON MORNING...WITH TEMPS WARMING TO THE MID TO UPR 70S AHEAD OF COLD FRONT THAT DROPS N TO S BETWEEN 00Z AND 06Z. WILL LEAVE CHANCE OF SHOWERS WITH ISOLATED THUNDER FOR THE DAY MONDAY WITH ELEVATED CAPE AND LOW TO MID Q VECTOR CONVERGENCE AHEAD OF FRONT...THOUGH CAP DEVELOPS BEHIND PRE- FRONTAL TROF SO WILL ONLY HAVE SLGT CHC OF SHOWERS WITH FRONTAL PASSAGE. STILL LOOKING FOR A RAPID INCREASE IN WINDS OVER THE LAKE PUSHING A COUNTY OR TWO INLAND WITH A SHARP DROP IN TEMPS WITH FRONTAL PASSAGE. BELOW NORMAL TEMPS THE RULE EARLY IN THE WEEK AS MOS GUIDANCE STRUGGLES TO REACH 60 AWAY FROM THE LAKE TUE...WITH AROUND 50 ALONG THE LAKE. HOWEVER...MIXING UP TO FCST 925 MB AND 850 TEMPS GIVES A CATEGORY WARMER HI TEMP SO WILL GO WITH THAT. HIGH SETTLES OVER STATE WITH DRY WEATHER THRU THURSDAY. TEMPS GRADUALLY WARM WED AND THURSDAY...THO LAKE INFLUENCE WILL KEEP FAR EAST COOLER. .LONG TERM...GFS AND ECMWF BRING VIGOROUS SHORT WAVE ACROSS THE REGION SATURDAY. RETURN FLOW AHEAD OF WAVE AND ASSOC SFC LOW WILL WARM TEMPS INTO THE MID UPPER 70S FRIDAY AND SATURDAY. THUNDER CHANCES INCREASE WITH WARM FRONT FRIDAY AND SFC LOW TRACKING ACROSS CNTRL WI SATURDAY. SPC OUTLOOK FOR DAY 6 INCLUDES SW HALF OF CWA THAT FALLS INTO THE WARM SECTOR. && .AVIATION...AREAS OF MVFR CIGS OVER SRN WI WILL CONTINUE INTO THE EARLY EVENING AS LOW LEVEL MOISTURE SURGES INTO THE REGION. SCT TO NUMEROUS SHOWERS AND TSTORMS ARE THEN EXPECTED ACROSS SRN WI TNT WITH LESSER CHANCES ON MON AS A SLOW MOVING COLD FRONT CURRENTLY OVER WRN MN MOVES SEWD ACROSS WI. SOME STORMS MAY BE SEVERE THIS EVENING. AREAS OF MVFR CIGS MAY OCCUR AT TIMES OVER SRN WI THROUGH MON WITH MVFR CIGS AND IFR VSBYS IN TSTORMS. && .MARINE...STILL LOOKS LIKE SMALL CRAFT ADVISORY EVENT IN STORE FOR MONDAY NIGHT INTO TUE AS STRONG NORTHERLY WINDS PUSH DOWN LAKE MICHIGAN BEHIND COLD FRONT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...09 AVIATION/MARINE...20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 505 PM CDT SUN MAY 25 2008 WIZ046-047-051-052-056>060-062>072-261100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 505 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE FORECAST FOR TONIGHT...AND MAY BE SEVERE. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE THIS EVENING FROM THE FOND DU LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST. DAMAGING WINDS WILL BE THE PRIMARY THREAT. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE...MAINLY WEST OF THE MADISON AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER IS UNLIKELY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY...AND MAY BE SEVERE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY FROM THE FOND DU LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST. LMZ643>646-261100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 505 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT ALONG WITH THE THREAT FOR GALE FORCE GUSTS. GUSTS TO 50 KNOTS ARE POSSIBLE...ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA MONDAY NIGHT THROUGH TUESDAY NIGHT DUE TO STRONG NORTH WINDS. THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER IS UNLIKELY. THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY...AND MAY BE STRONG FRIDAY. WWW.WEATHER.GOV/MKX TZ
The Milwaukee radar (KMKX), 121 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Powerful thunderstorm straight-line winds toppled trees which then pulled down power lines.
Powerful thunderstorm straight-line winds toppled trees. Hail of 1/4 inch to 1/2 inch in diameter accompanied the winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100860, 100863, 100866, 100865, 100867.